Families of Monotonic Trees: Combinatorial Enumeration and Asymptotics

  • Olivier Bodini
  • Antoine GenitriniEmail author
  • Mehdi NaimaEmail author
  • Alexandros Singh
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 12159)


There exists a wealth of literature concerning families of increasing trees, particularly suitable for representing the evolution of either data structures in computer science, or probabilistic urns in mathematics, but are also adapted to model evolutionary trees in biology. The classical notion of increasing trees corresponds to labeled trees such that, along paths from the root to any leaf, node labels are strictly increasing; in addition nodes have distinct labels. In this paper we introduce new families of increasingly labeled trees relaxing the constraint of unicity of each label. Such models are especially useful to characterize processes evolving in discrete time whose nodes evolve simultaneously. In particular, we obtain growth processes for biology much more adequate than the previous increasing models. The families of monotonic trees we introduce are much more delicate to deal with, since they are not decomposable in the sense of Analytic Combinatorics. New tools are required to study the quantitative statistics of such families. In this paper, we first present a way to combinatorially specify such families through evolution processes, then, we study the tree enumerations.


Analytic Combinatorics Asymptotic enumeration Increasing trees Monotonic trees Borel transform Evolution process 



We thank Stephan Wagner for a fruitful discussion about the relationship of an involved proof of this paper and the article [8]. Furthermore we are grateful for the anonymous reviewers whose comments and suggestions helped improving and clarifying this manuscript.


  1. 1.
    Bergeron, F., Flajolet, P., Salvy, B.: Varieties of increasing trees. In: Raoult, J.-C. (ed.) CAAP 1992. LNCS, vol. 581, pp. 24–48. Springer, Heidelberg (1992). Scholar
  2. 2.
    Blieberger, J.: Monotonically labelled Motzkin trees. Discrete Appl. Math. 18(1), 9–24 (1987)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Bodini, O., Gardy, D., Gittenberger, B., Jacquot, A.: Enumeration of generalized BCI lambda-terms. Electr. J. Comb. 20(4), P30 (2013)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Bodini, O., Genitrini, A., Gittenberger, B., Wagner, S.: On the number of increasing trees with label repetitions. Discrete Math. (2019, in press).
  5. 5.
    Bodini, O., Genitrini, A., Naima, M.: Ranked Schröder trees. In: 2019 Proceedings of the Sixteenth Workshop on Analytic Algorithmics and Combinatorics (ANALCO), pp. 13–26. SIAM (2019)Google Scholar
  6. 6.
    Flajolet, P., Gourdon, X., Martínez, C.: Patterns in random binary search trees. Random Struct. Algorithms 11(3), 223–244 (1997)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Flajolet, P., Sedgewick, R.: Analytic Combinatorics. Cambridge University Press, Cambridge (2009)zbMATHGoogle Scholar
  8. 8.
    Genitrini, A., Gittenberger, B., Kauers, M., Wallner, M.: Asymptotic enumeration of compacted binary trees of bounded right height. J. Comb. Theory Ser. A 172 (2020).
  9. 9.
    Henrici, P.: Applied and Computational Complex Analysis, Volume 2. Pure and Applied Mathematics. A Wiley-Interscience Series of Texts, Monographs, and Tracts. Wiley, Hoboken (1974)zbMATHGoogle Scholar
  10. 10.
    Kirschenhofer, P.: On the average shape of monotonically labelled tree structures. Discrete Appl. Math. 7(2), 161–181 (1984)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Mendez, M.A.: Combinatorial differential operators in: Faa di Bruno formula, enumeration of ballot paths, enriched rooted trees and increasing rooted trees. Technical report. arXiv:1610.03602 [math.CO], Cornell University (2016)
  12. 12.
    Morris, K.: On parameters in monotonically labelled trees. In: Drmota, M., Flajolet, P., Gardy, D., Gittenberger, B. (eds.) Mathematics and Computer Science III, pp. 261–263. Birkhäuser Basel (2004)Google Scholar
  13. 13.
    Morris, K.: Contributions to the analysis of increasing trees and other families of trees. Ph.D. thesis, University of the Witwatersrand, Johannesburg, South Africa (2005)Google Scholar
  14. 14.
    Odlyzko, A.M.: Periodic oscillations of coefficients of power series that satisfy functional equations. Adv. Math. 44(2), 180–205 (1982)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Prodinger, H., Urbanek, F.J.: On monotone functions of tree structures. Discrete Appl. Math. 5(2), 223–239 (1983)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Wasow, W.: Asymptotic Expansions for Ordinary Differential Equations. Pure and Applied Mathematics, Vol. XIV, Interscience Publishers Wiley, New York (1965)Google Scholar

Copyright information

© Springer Nature Switzerland AG 2020

Authors and Affiliations

  1. 1.Université Sorbonne Paris Nord, Laboratoire d’Informatique de Paris Nord, CNRS, UMR 7030VilletaneuseFrance
  2. 2.Sorbonne Université, CNRS, Laboratoire d’Informatique de Paris 6 -LIP6- UMR 7606ParisFrance

Personalised recommendations